General

“THAT PAIN KILLER MAY BE YOUR KILLER”

Yesterday, I visited a friend of mine in her clinic as I usually do. On arrival, I observed an unusual crowd had gathered in front of the clinic.

So I walked in and met her trying to resuscitate a man who was probably in his 40’s. She gave him Intravenous fluids (drips), and about 3 pints of blood because he was severely anemic with low blood pressure. His Packed Cell Volume was 14%. He was critically ill.
A general surgeon was already on ground for an emergency Exploratory laparotomy (this is a surgical procedure whereby the belly is opened up to find out the cause of problem)


So this is his story.
He is a middle-aged man with a 2years history of constant backache. As an Engineer, his job is tedious; he figured it was the cause of this persistent backache. For this, he had been taking painkillers for months.
About 3months ago, he noticed the pain had worsened. He visited a patent medicine dealer who increased the dose of the painkillers he had been taking. So for 3months, he had been on a double dose of ibuprofen, which he took thrice daily. He sometimes took piroxicam also, at night when the pain became intolerable.


A few weeks later, he noticed the color of his stool changed from the usual yellowish-brown to a somewhat darkish color. However, he felt it was a result of the drugs he had been taking recently in addition to the painkillers. As the days went by, he noticed inexplicable but subtle changes in his body including a distended abdomen. This didn’t stop him from going about his daily routine.


On the night before his presentation to the hospital, he vomited frank blood. In his wife’s words, “it was a large amount of blood”. He vomited blood several times, and also passed bloody stools.
Within a few hours, he became dizzy with new-onset chest pain; he was barely conscious at presentation to the hospital.


On examination, he was very pale, almost white.

Following resuscitation, he had emergency surgery for multiple bleeding peptic ulcers. It was a miracle he survived. The bleeding was stopped, and two more pints of blood were given.


This was the side effect of the painkillers he had been taking. We sometimes abuse these drugs without knowing they could have fatal consequences.


Ibuprofen, Diclofenac, Piroxicam, Naproxen, and many other painkillers described as Non-Steroidal Anti-inflammatory Drugs (NSAIDs) can cause peptic ulcers, bleeding as well as kidney damage.

Say no to NSAIDS abuse

Stop abusing them.
Whenever there is a need for you to be on Pain killers…see a Doctor who will choose an appropriate type.
These drugs are for a short course, do not let your painkiller kill you.

I hope you have learnt something new today. Please drop your comments.

Categories:General

Tagged as: , ,

80 replies »

  1. A good write up. Very educating, interesting with superbly good flow. The vocabulary was appropriate – not too much for the non medics and not too ordinary for the medics.
    Yes, the abuse of pain killers and the attendant complication,chiefly gastric ulceration and perforation is an age long problem and mirrors the issues with healthcare delivery in our clime which include the poor health seeking behaviour of the people, the absence of health facilities in the communities as well as lack of access to the few facilities available either based on finance or geographical location.
    Therefore, tackling this menace will require addressing these issues.

    Once again, I thank miss Ola for this.

    Joe Ugboaja
    CMAC, NAUTH

    Liked by 1 person

  2. Very Educative..Dr ola..
    My question is this, so what do you advice this young man in pains to do…
    Besides taking the pain killers, what other ways can he get better from his back ache.

    Like

    • Thank you dear🤗😍
      The right thing to do is, take pain killer for a couple of days. If the pain persists, then he sees a doctor.
      There are one thousand and one causes of backache.

      Like

  3. Thank you Dr Ola for this wonderful topic and your explanation; buy sometimes when you visit the hospital about the subject matter and you are giving a painkiller like diclofenac75mg + misoprostol 200mg and arthrotec 75mg, one one table daily for two weeks and no good result, you see your doctor again, your doctor told you to repeat the same drugs for two weeks and still no improvement.
    Do you have any advice Dr Ola?

    Liked by 1 person

    • You’re welcome.
      The Doctor knows what’s best for his patient, and also when to stop a particular drug. Sometimes, the doctor can prescribe the for a long time in addition, drugs that confer protection from the damaging effects of NSAIDS are given to counter these effects of Chronic use of NSAIDS.

      ☺️☺️🤗🤗🤗🙏

      Like

  4. This is very Lucid and highly educative,you have succeeded in saving million’s of lives in the world,may God bless you abundantly. Thanks from Charles.

    Liked by 1 person

  5. Last week I visited my village and was greeted with cries and wailings in a near by compound following the demise of a 56 year old man who was attended to by a quack who too his luck too far by carrying out appendectomy in an unsterile environment without the adequate expertise.

    I felt so sad !
    Many a times Nigerians patronise quacks and patent medicine dealers for a medical condition which needs the attention of a physician. Its unfortunate it has become a regular occurrence .

    Dr Ola is doing very
    well through her massive public health advocacy using her blog.

    I have become addicted to reading her post and I do hope it gets to become everyone’s regular digest.

    Liked by 1 person

    • Oh dear
      So sorry about that
      Alot of people are wallowing in ignorance, we need to keep educating them. My utmost desire is to enlighten as much as possible.
      Thank you so much for finding my content helpful.
      🙏🙏🙏🙏

      Like

  6. Thank you so much Dr Ola. Today’s topic is very important especially our youth. Dr Ola God will guide you all the days of your life. Remind bless

    Liked by 1 person

  7. Oh dear
    So sorry about that
    Alot of people are wallowing in ignorance, we need to keep educating them. My utmost desire is to enlighten as much as possible.
    Thank you so much for finding my content helpful.
    🙏🙏🙏🙏

    Like

  8. Good one Ola!! These particular medications have caused so much havoc in our society particular peptic ulcer disease. These drugs are given to patients as over the counter medications by the patent drug dealers who know little or non of the pharmacology and adverse effects of these drugs. Patients end up having bleeding gastric ulcer and perforations.
    With this, you have been able to save millions of lives out there.
    Kudos dear. More ink to your….
    Jisike!! Val.

    Liked by 1 person

  9. Interesting, tnx for d info, my dad have been on ibuprofen for sometime now and recently developed ulcer, been trying to know d cause having ruled out possible causes but know i know better. Tnx hun, u re a life saver.

    Liked by 1 person

  10. Thank you so much. I learnt a lot. I know some that is always taking ibuprofen for her constant headache. I have sent this website to her. Pls what other drugs can be this bad? What about sedatives?

    Liked by 1 person

    • You’re most welcome.
      Thank you for sharing my post
      She needs to see a Doctor for her constant headache. 🙏

      Almost every drug has adverse effects.
      However, this is only peculiar to NSAIDS.

      Like

  11. Nice Job Ola, Abuse of pain killers and NSAIDs can lead to multiple complications…there is an increase in the incidence of NSAID Induced Gastritis/Ulcer, NSAID induced Nephropathy, NSAID induced Asthma/ Bronchospasm.. The publicity is well timed as the populace are advised to get their prescriptions from doctors to avoid these life threatening complications.

    Once job

    Liked by 1 person

  12. Well written!
    “Do not let your pain killer kill you!”
    Sometimes, non pharmacological approach to pain (e.g relaxation techniques, stretch exercises) can be used along with the medications, to avoid abuse. The key however, is guidance from a trained physician.
    This is very informative and thank you Ola!

    Liked by 1 person

  13. What if the painkillers prescribed dont stop the pains you feel and complained about? Is it advisable to keep trying other painkillers until you achieve your aim?

    Liked by 2 people

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s